New Mexico, 2020Damaging Wind in New Mexico, August 1, 2020
August 1, 2020 · NWS ABQ · 1 event in 1 county or zone
Slightly drier air moved east into New Mexico as high pressure strengthened over Arizona on August 1, 2020. Isolated showers and thunderstorms developed over the higher terrain of northern New Mexico then moved south into nearby highlands and valleys of central New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slightly drier air moved east into New Mexico as high pressure strengthened over Arizona on August 1, 2020. Isolated showers and thunderstorms developed over the higher terrain of northern New Mexico then moved south into nearby highlands and valleys of central New Mexico. The strongest cell moved into Torrance County where a peak wind gust up to 61 mph was observed at Clines Corners.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 1, 1:42 PM MST, 15 minutes earlier.
Area forecast discussion, Aug 1, 1:42 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
242 PM MDT Sat Aug 1 2020
.SYNOPSIS...
Daily rounds of afternoon showers and thunderstorms will continue
through the remainder of the weekend, favoring central and eastern
New Mexico. A few of these storms through this evening and again on
Sunday across the east may become strong to severe with damaging
winds, large hail, and heavy downpours. An area of high pressure will
build over the state Monday through Wednesday which will briefly
trend storm coverage down. The high pressure will then shift east
into the Texas Panhandle by late next week though which will allow
for an increase in moisture and storm chances.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Another round of showers and thunderstorms are expected today into
the evening hours. Latest surface analysis indicates sfc dewpoints
are approximately 5-10F lower compared to 24 hrs ago, resulting in
lower instability across the region. For comparison, the SREF shows
MLCAPE of around 1000 J/kg within a relatively narrow corridor that
includes the RGV and central mountains - versus a much broader area
of 1500 J/kg yesterday. Even though severe weather potential will
likely be lower in coverage, a hail threat still persists with the
more robust updrafts. Steep low level lapse rates and DCAPE values
of 1000+ J/kg will be indicative of strong downdraft potential. The
500hPa high pressure centered over southern AZ generally supports a
north-south storm motion. Guidance depicts activity waning before
midnight, with the last stragglers focused across Catron to Lincoln
counties.
For Sunday into Sunday evening, the upr high will shift toward far
northwest Mexico, allowing drier westerlies to invade northwest and
west central NM. As a result, storm coverage should be a tick lower
with a mixture of wet/dry storms favored. Meanwhile, the threat for
severe weather will increase again as a shortwave embedded within
northwest flow tracks over northeast/east central NM. SREF projects
around 1500J/kg of MLCAPE with 0-6km bulk shear ranging from 30-40
knots, highest in Union County. Meanwhile at the surface, winds are
expected to become south-southeast, allowing for weak upslope flow.
Expect storms to develop along the Sangre de Cristo Mts and adjacent
highlands, migrating east-southeast. Initially, severe hail will be
the main hazard; however, guidance suggests activity could congeal
into a broken line capable of strong outflow winds as activity rolls
through the east central/southeast plains. SPC Day 2 Outlook depicts
a Marginal Risk at this time, but a targeted upgrade cannot be ruled
out.
DPorter
LONG TERM...(MONDAY THROUGH SATURDAY)...
The center of the H5 high will begin to move back east on Monday,
centered roughly near the NM/AZ border. This will allow PWATs to
trend down to about 0.50-0.75" west of the central mountain chain
with higher moisture hanging on in the east. Less storm coverage will
be the result Monday with isolated to scattered activity still
remaining possible primarily over the northern mountains and
northeast NM with lesser chances over the southern high terrain. With
northwest flow aloft continuing, the chance for strong to severe
storms will remain in the forecast across the northeast where the SPC
Day 3 Outlook highlights this area in a marginal risk. With shear
values remaining in the 35-40 knot range in this area along with
steep lapse rates and moderate CAPE values near 1500 J/kg, isolated
strong to severe storms with large hail and damaging winds will once
again be possible.
The high centers itself over NM on Tuesday which will continue to
trend storm coverage down. The threat for severe weather should
lessen as well with decreasing shear. Temperatures will warm up to
about 5 to 10 degrees above average across most of the area. The
return of a more traditional monsoon pattern looks to arrive by
Thursday with models in good agreement that the high will continue to
move eastward into the TX Panhandle. This will allow for a southerly
moisture plume to develop, and storm chances along with the threat
for locally heavy rainfall will increase once again.
15
&&
.FIRE WEATHER...
Critical fire weather conditions are not expected through the next
seven days. With that said, areas along and west of the Continental
Divide will likely experience minimum humidities near to slightly
below 15 percent on Sunday, expanding eastward to include the Rio
Grande Valley for Monday through midweek. Scattered storm coverage
with a north-south trajectory is expected in the short term, but it
appears the upr high will migrate over NM for Tues, lowering chances
for storms across the region. A more traditional monsoon pattern is
favored for the latter part of the week, supporting higher moisture
and humidity levels as well as greater chances for storms.
DPorter
&&
.AVIATION...
18Z TAF CYCLE
Another round of scattered to potentially numerous showers/storms
will impact the region this afternoon and evening, similar to Fri.
Storm motions will be from north to south, thus the terminals with
the greatest risk for storm impacts will be KABQ/KAEG and KLVS -
where TEMPO groups were introduced. Lower confidence for the KGUP,
KTCC and KROW sites resulted in VCTS. Similar to yesterday, a few
of the stronger storms will be capable of gusty/erratic winds that
could approach 50kts as well as MVFR ceilings. Activity will wind
down significantly by midnight. DPorter
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 65 97 63 97 / 5 5 0 0
Dulce........................... 50 88 49 89 / 20 40 20 20
Cuba............................ 57 90 56 91 / 20 30 10 10
Gallup.......................... 59 94 57 94 / 20 20 5 0
El Morro........................ 56 88 54 88 / 20 30 10 5
Grants.......................... 58 91 56 92 / 20 30 10 5
Quemado......................... 60 88 57 88 / 30 40 20 20
Magdalena....................... 60 88 59 90 / 30 50 30 20
Datil........................... 57 86 56 87 / 30 60 30 20
Reserve......................... 56 93 53 93 / 40 50 20 20
Glenwood........................ 66 95 64 97 / 30 50 20 20
Chama........................... 48 81 47 82 / 30 60 20 40
Los Alamos...................... 60 84 59 85 / 30 50 20 30
Pecos........................... 56 84 55 85 / 30 60 30 40
Cerro/Questa.................... 52 82 52 83 / 30 80 40 50
Red River....................... 47 73 46 76 / 30 80 40 60
Angel Fire...................... 47 76 46 78 / 40 80 40 60
Taos............................ 49 85 49 87 / 30 70 30 40
Mora............................ 52 81 51 82 / 30 80 30 50
Espanola........................ 59 90 58 92 / 30 50 20 20
Santa Fe........................ 57 86 58 87 / 30 50 30 20
Santa Fe Airport................ 57 88 56 90 / 30 40 30 20
Albuquerque Foothills........... 63 93 63 94 / 30 20 30 10
Albuquerque Heights............. 64 94 64 95 / 30 20 20 5
Albuquerque Valley.............. 61 96 61 97 / 30 20 20 5
Albuquerque West Mesa........... 63 95 62 96 / 30 20 20 5
Belen........................... 63 96 63 97 / 30 20 20 5
Bernalillo...................... 60 96 61 97 / 30 30 20 5
Bosque Farms.................... 61 95 61 96 / 30 20 20 5
Corrales........................ 60 96 61 98 / 30 20 20 5
Los Lunas....................... 62 95 62 97 / 30 20 20 5
Placitas........................ 61 89 61 92 / 30 30 30 10
Rio Rancho...................... 63 95 63 97 / 30 20 20 5
Socorro......................... 65 97 65 98 / 30 30 20 10
Sandia Park/Cedar Crest......... 60 86 59 88 / 30 30 30 10
Tijeras......................... 61 89 60 91 / 30 30 30 10
Edgewood........................ 56 89 55 91 / 30 30 40 10
Moriarty/Estancia............... 53 90 53 93 / 30 30 40 10
Clines Corners.................. 54 85 54 88 / 30 40 50 20
Mountainair..................... 57 88 56 90 / 40 30 40 10
Gran Quivira.................... 57 87 56 89 / 40 40 50 10
Carrizozo....................... 62 91 62 91 / 50 30 60 20
Ruidoso......................... 55 84 55 85 / 60 50 70 30
Capulin......................... 53 81 52 82 / 20 70 40 50
Raton........................... 52 86 52 87 / 30 70 40 50
Springer........................ 53 85 52 87 / 40 70 40 40
Las Vegas....................... 52 83 51 84 / 40 70 40 40
Clayton......................... 60 87 57 85 / 10 40 50 20
Roy............................. 58 85 55 83 / 40 60 50 30
Conchas......................... 63 93 62 93 / 40 60 50 20
Santa Rosa...................... 62 91 61 91 / 30 50 50 20
Tucumcari....................... 64 95 63 94 / 20 40 60 10
Clovis.......................... 63 93 62 92 / 20 40 70 10
Portales........................ 64 95 63 94 / 20 30 70 10
Fort Sumner..................... 64 94 63 93 / 30 40 60 10
Roswell......................... 69 99 68 99 / 40 20 40 10
Picacho......................... 62 92 61 92 / 60 40 50 20
Elk............................. 58 89 57 89 / 60 40 40 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 1, 2:09 AM MST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
309 AM MDT Sat Aug 1 2020
NMZ201>241-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
309 AM MDT Sat Aug 1 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms will move south again
today across much of New Mexico. There is a marginal risk for severe
thunderstorms along and east of the central mountain chain where hail,
microburst winds, frequent lightning strikes, and minor flooding are
possible through this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a marginal risk for severe thunderstorms along and east of
the central mountain chain Sunday then across northeast New Mexico on
Monday. Hail, microburst winds, frequent lightning strikes, and minor
flooding are possible.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report large hail, damaging winds, and
flooding through the National Weather Service Albuquerque web site
at weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.
Guyer
In the hours before
Special weather statement, Aug 1, 1:09 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
209 PM MDT Sat Aug 1 2020
NMZ223-229-012045-
Central Highlands-Northeast Highlands-
209 PM MDT Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL COUNTY
UNTIL 245 PM MDT...
At 209 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Ribera, or 28 miles southwest of Las Vegas, moving
south at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern San
Miguel County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3536 10564 3535 10542 3503 10539 3510 10572
TIME...MOT...LOC 2009Z 012DEG 10KT 3527 10553
CA
Special weather statement, Aug 1, 1:26 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
226 PM MDT Sat Aug 1 2020
NMZ215-228-012100-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
226 PM MDT Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA COUNTY UNTIL 300 PM
MDT...
At 226 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coyote Creek State Park, or 10 miles northeast of Mora, moving
southwest at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Mora, La Cueva, Ledoux, Coyote Creek State Park, Morphy Lake State
Park, Ojo Feliz, Guadalupita, South Carmen, El Turquillo and
Golondrinas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3614 10499 3577 10500 3577 10502 3578 10507
3581 10511 3583 10523 3589 10543 3604 10534
3604 10531 3606 10533 3610 10530 3610 10528
3613 10528 3619 10524
TIME...MOT...LOC 2026Z 029DEG 15KT 3608 10519
CAThunderstorm Wind, Torrance
- When
- August 1, 1:57 PM MST to 2:01 PM MST
- Where
- Torrance County, (Cqc)clines Corners
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.000, -105.660
Clines Corners reported a peak wind gust up to 61 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202040 deaths · 34 events
- Drought in Iowa, August 1 to 31, 2020$7.7 million · 7 events
- Wildfire in Washington, August 1 to 5, 2020$450,000 · 3 events
- Drought in South Dakota, August 1 to 31, 2020$270,000 · 1 event
- Damaging Winds in West Virginia, August 1, 2020$113,000 · 55 kt wind · 3 events
- Damaging Winds in Maryland, August 1, 2020$110,000 · 60 kt wind · 2 events
- Drought in New Mexico, August 1 to 31, 202034 events
- Damaging Winds in West Virginia, August 1, 2020$24,000 · 50 kt wind · 12 events
- Flash Flood and Hail in Mississippi, August 1 to 2, 2020$31,000 · 2 in hail · 4 events
- Flash Flooding and Flooding in Texas, August 1 to 8, 2020$25,000 · 52 kt wind · 8 events
- Drought in Colorado, August 1 to 31, 202021 events
- Drought in Iowa, August 1 to 31, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898143.